Hail, St. Clair
- When
- May 18, 1:42 PM CST
- Where
- St. Clair County, Steele
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.933, -86.200
Nickel size hail was observed in Steele.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 1:32 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 232 PM CDT TUE MAY 18 2004 .SYNOPSIS...A WARM MOIST AIRMASS WILL CONTINUE TO BRING MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS TO CENTRAL ALABAMA THROUGH THE END OF THE WEEK. RAIN CHANCES WILL DIMINISH AND TEMPERATURES WILL HEAT UP THIS WEEKEND INTO EARLY NEXT WEEK AS DRIER AIR MOVES INTO THE AREA WITH HIGH PRESSURE BUILDING IN. && .SHORT TERM...(TONIGHT THROUGH FRIDAY) DETERMINING THE COVERAGE... PROBABILITY...AND INTENSITY OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA IS THE SHORT TERM FORECAST CONCERN. AT 215 PM CDT...SHOWERS AND THUNDERSTORMS WERE CONFINED TO MAINLY EAST CENTRAL ALABAMA WHERE THEY DEVELOPED IN THE HIGHER TERRAIN BECAUSE OF DIFFERENTIAL HEATING IN A MOIST UNSTABLE ENVIRONMENT. NO SEVERE THUNDERSTORMS HAD BEEN REPORTED...THOUGH A FEW STORMS WERE STRONG WITH GUSTY WINDS UP 40 MPH...LOCALLY HEAVY RAINFALL OF AROUND AN INCH...AND/OR DANGEROUS CLOUD TO GROUND LIGHTNING. TEMPERATURES RANGED FROM THE 70S IN RAIN COOLED AIR EAST TO THE MID 80S ALONG AND WEST OF INTERSTATE 65. MODELS ARE GENERALLY IN GOOD AGREEMENT AND WILL USE A BLEND. THE REST OF THIS AFTERNOON INTO THE EARLY EVENING...EXPECT THE SHOWERS AND THUNDERSTORMS TO BECOME FOCUSED OVER THE WESTERN HALF OF STATE WHERE MOISTURE...LIFT...AND INSTABILITY WILL BE MAXIMIZED...OPPOSITE OF EARLY THIS AFTERNOON. A FEW STORMS MAY BE STRONG WITH SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND LOCALLY HEAVY RAINFALL OVER ONE INCH. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED WITH WEAK WINDS AND NO MAJOR LOW PRESSURE SYSTEM NEARBY. LATE THIS EVENING INTO THE OVERNIGHT...SHOWERS AND THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY AFTER THE SUN SETS AS THE AIR STABILIZES. WILL KEEP LOW CHANCE OVERNIGHT FOR A LEFTOVER SHOWER OR THUNDERSTORM. PATCHY FOG MAY DEVELOP LATE...BUT SHOULD NOT BE A HUGE PROBLEM AS CLOUD COVER SHOULD KEEP THE AIR FROM COOLING AND SATURATING TOO MUCH. WEDNESDAY...EXPECT SIMILAR WEATHER TO TODAY WITH WARM AND MOIST CONDITIONS EXPECTED. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP DURING THE DAY. THINK THE EASTERN HALF OF THE STATE WILL HAVE THE HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS AS THE RUGGED TERRAIN WILL SERVE AS THE BEST LIFTING MECHANISM. AGAIN...A STORM OR TWO MAY BE STRONG WITH GUSTY WINDS UP TO 40 MPH...SMALL HAIL... DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL. THURSDAY AND FRIDAY...RAIN CHANCES WILL DWINDLE AS DRIER AIR MOVES INTO THE AREA. AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY ACROSS EAST ALABAMA WHERE THE BEST MOISTURE AND LIFT WILL EXIST...BUT COVERAGE WILL BE MORE LIMITED. WARMER WEATHER WILL OCCUR DURING THESE DAYS WITH MORE SUN EXPECTED. AS FOR TEMPERATURES...LEANED TOWARD THE WARMER SIDE OF MODEL GUIDANCE FOR HIGH TEMPERATURES WITH MORE SUN AND LESS CLOUDS EXPECTED DURING THE DAYTIME HOURS. MODEL LOW TEMPERATURES APPEAR TO BE ON TRACK. && .LONG TERM...(SATURDAY THROUGH TUESDAY) VERY WARM AND DRIER CONDITIONS ARE EXPECTED DURING THIS TIME FRAME AS HIGH PRESSURE BUILDS INTO THE AREA. WILL KEEP SLIM RAIN CHANCES IN THE FORECAST AS ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE AFTERNOON HOURS. HIGH TEMPERATURES WILL FLIRT WITH THE 90 DEGREE MARK SATURDAY AND BEYOND. && .PRELIMINARY NUMBERS... BIRMINGHAM 66 84 67 86 68 / 40 50 30 40 MONTGOMERY 66 86 67 87 67 / 40 50 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && MBS/91
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE MAY 18 2004 ALZ011>015-017>050-182000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA. SHOWERS AND THUNDERSTORMS HAVE BEGUN TO POP UP ACROSS THE AREA AND WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. SOME OF THESE STORMS COULD BE STRONG AND WILL BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING...BRIEF LOCALIZED HEAVY RAINFALL...AND GUSTY WINDS TO 35 MILES AN HOUR. AT THIS TIME...MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY) AFTERNOON THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON WEDNESDAY. FOR THE MOST PART NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME... BUT A FEW STORMS COULD BE STRONG AND PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1220 PM CDT TUE MAY 18 2004 ALZ020-181745- CHEROKEE- 1220 PM CDT TUE MAY 18 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 1245 PM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER FORNEY...MOVING NORTH AROUND 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORNEY...CEDAR BLUFF AND GAYLESVILLE THROUGH 1245 PM CDT. LAT...LON 3407 8565 3402 8544 3434 8530 3440 8556
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT TUE MAY 18 2004
ALZ019-027-181915-
CALHOUN-TALLADEGA-
134 PM CDT TUE MAY 18 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN TALLADEGA AND
WESTERN CALHOUN COUNTIES UNTIL 215 PM CDT...
...SMALL HAIL...GUSTY WINDS TO 35 MILES AN HOUR IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...
AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LINCOLN...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
LINCOLN...BYNUM...WEST END-COBB TOWN...OHATCHEE...BLUE
MOUNTAIN...WEAVER...NEW LIBERTY AND JACKSONVILLE THROUGH 215 PM CDT.
THE SECOND STORM IS LOCATED IN WESTERN CALHOUN COUNTY WEST OF
JACKSONVILLE AND IS ALSO MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OHATCHEE...BLUE
MOUNTAIN...WEAVER...NEW LIBERTY AND JACKSONVILLE THROUGH 215 PM CDT.
LAT...LON 3380 8567 3350 8607 3359 8618 3368 8617
3378 8603 3379 8605 3397 8585SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 240 PM CDT TUE MAY 18 2004 ALZ029-038-182030- CHAMBERS-RANDOLPH- 240 PM CDT TUE MAY 18 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN CHAMBERS AND RANDOLPH COUNTIES UNTIL 330 PM CDT... ...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MILLTOWN...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLTOWN...ROANOKE AND WOODLAND THROUGH 330 PM CDT. LAT...LON 3306 8560 3294 8545 3322 8518 3337 8541
The Birmingham radar (KBMX), 100 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was observed in Steele.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401680.